Alert archive / Texas / Tornado Warnings in 2003
Tornado Warning 26, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Jun 5, 2003, 12:04 AM CDT for Terry County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 12:04 AM CDT (05:04 UTC)
- Expired
- Jun 5, 2003, 12:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Terry County, TX
The radar
The Lubbock radar (KLBB), 74 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
221 WFUS54 KLUB 050504 TORLBB TXC445-050545- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1203 AM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... TERRY COUNTY IN NORTHWEST TEXAS * UNTIL 1245 AM CDT * AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 17 MILES WEST OF LOCKETVILLE...OR ABOUT 17 MILES NORTHEAST OF PLAINS...MOVING SOUTHEAST AT 25 MPH...THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BROWNFIELD... JOHNSON... GOMEZ... IN ADDITION TO THE THREAT OF A TORNADO...HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3337 10258 3313 10259 3301 10223 3338 10228 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 4:00 PM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 4:00 PM CDT, 8 hours 4 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT WED JUN 04 2003 DAY ONE... ATMOSPHERE LOOKS TO BE PRIMED FOR ANOTHER ROUND OF CONVECTION LATE TODAY AND TONIGHT. BOUNDARY LOCATED NW-SE ACROSS THE SOUTHERN PANHANDLE INTO THE LOW ROLLING PLAINS WITH DIFFERENTIAL HEATING PERHAPS ENHANCING BAROCLINICITY OVER THIS REGION. BEST INSTABILITY RESIDES IN NEARLY SAME AREA AS YESTERDAY FROM EASTERN NEW MEXICO INTO THE SOUTHERN SOUTH PLAINS IN THETA-E RIDGE AXIS. LAPS INDICATING CAP WEAKENING ALONG THIS AXIS WITH BEST SURFACE BASED CONVERGENCE IN EASTERN NEW MEXICO. EXPECT STORMS TO DEVELOP OVER WESTERN AREAS INTO NEW MEXICO AND THEN TRACK SEWD ALONG INSTABILITY AXIS. STEEP LAPSE RATES...LOW LEVEL TURNING...INCREASING 500 MB WINDS...AND AVAILABLE CAPE ALL SUGGESTING THE LIKELIHOOD OF A FEW SUPERCELLS THIS EVENING. LATER TONIGHT...NEW DEVELOPMENT WILL BE DRIVEN BY BOUNDARIES ON THE MESOSCALE...WITH ETA AND GFS BOTH SUGGESTING MESOSCALE CONVECTIVE SYSTEM DEVELOPING LATE OVER THE PANHANDLE AND MOVING SOUTHEAST OVERNIGHT TOWARD WESTERN OK...OR PERHAPS AS FAR WEST AS THE NORTHERN SOUTH PLAINS. WILL GO WITH 50 PERCENT CHANCE POPS TONIGHT EVERYWHERE WITH THUNDERSTORMS LIKELY NORTHEASTERN ZONES. GOOD CHANCE FOR ONGOING SHOWERS/THUNDER THURSDAY MORNING EAST/NORTHEAST WITH ANOTHER BOUNDARY DRIVING SOUTHWARD INTO THE SOUTH PLAINS. WILL KEEP POPS IN AGAIN TOMORROW. CONVECTION MAY MOVE SOUTH OF THE REGION LATE TOMORROW WITH A BREAK IN THE ACTION...BUT WITH SIMILAR AIRMASS IN PLACE...WILL KEEP CHANCE POPS IN AGAIN. TEMPERATURES LOOK SIMILAR THURSDAY...WITH COOLER 70S OVER THE NORTH AND NORTHEAST AND LOWER 80S ELSEWHERE. FCSTID = 06 DAYS TWO THROUGH SEVEN... STRONGER SHORTWAVE WILL DIVE SSE OVER THE NRN AND CENTRAL PLAINS BY WEEKS END. ETA IS SLIGHTLY WEAKER AND MORE PROGRESSIVE WITH SHORTWAVE VERSUS SLOWER DEEPER AVN. IN ANY EVENT...PASSAGE OF WAVE EXPECTED TO DISLODGE A FAIRLY COOL AIRMASS /CLOSE TO 1028 MB SFC HIGH/ OUT OF SWRN CANADA ON FRI...REACHING WTX BY SAT AFTN OR SAT EVENING. TIMING OF SAT/S COLD FRONT REMAINS IN QUESTION CONSIDERING DIFFERENT SOLUTIONS OFFERED BY THE MEDIUM RANGE MODELS. ETA INDICATING COLD FRONT WILL BE PUSHING IN THE NRN ZONES BY 84 HRS /SAT EVENING/ WHILE THE WAS AVN LAGGING BY ALMOST 12 HRS /SUN MORNING/ ...DIFFERENCES MOST CERTAINLY ATTRIBUTED TO TIMING/STRENGTH OF ASSOCIATED SHORTWAVE. SLIGHT CHANCE/CHANCE POPS EACH AFTN AND EVENING APPEARS WARRANTED THROUGH AT LEAST SATURDAY NIGHT...PERHAPS AS LATE AS EARLY SUNDAY UNTIL COOLER MORE STABLE AIRMASS SETTLES ACROSS THE AREA SUNDAY THROUGH MONDAY. FCSTID = 02 FRIONA 58 78 51 76 / 50 50 50 30 TULIA 59 77 53 74 / 70 70 50 20 LUBBOCK 63 81 57 77 / 50 50 30 20 BROWNFIELD 66 83 58 79 / 50 50 40 20 CHILDRESS 60 78 56 74 / 70 70 40 20 ASPERMONT 66 82 60 77 / 50 50 30 20 .LBB...NONE.
Hazardous weather outlook, Jun 4, 11:30 AM CDT, 12 hours 34 minutes before
TXZ021>044-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED JUN 4 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. NUMEROUS OUTFLOW BOUNDARIES CAUSED BY THUNDERSTORMS LAST NIGHT THROUGH THIS MORNING WILL BE LOCATED ACROSS THE SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON. THUNDERSTORMS THAT CAN DEVELOP ALONG AND NEAR THESE BOUNDARIES MAY BECOME SEVERE BEGINNING THIS AFTERNOON. WIND FLOW ACROSS THE SOUTH PLAINS AREA IS FAVORABLE FOR THE GENERATION OF SUPERCELL THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT ALONG ANY OF THE NUMEROUS BOUNDARIES. FOR THE OVERNIGHT HOURS A LARGE AREA OF ORGANIZED THUNDERSTORMS MAY MOVE ACROSS PORTIONS OF THE SOUTH PLAINS REGION. THIS AREA OF THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL OVER A FEW LOCATIONS ACROSS THE SOUTH PLAINS REGION THE LAST FEW DAYS HAS INCREASED THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 4, 9:09 PM CDT, 2 hours 55 minutes before
TXZ021>024-027>031-033>044-050800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 909 PM CDT WED JUN 4 2003 ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 300 AM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 479 UNTIL 300 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING... YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 4, 9:22 PM CDT, 2 hours 42 minutes before
TXZ021>024-027>031-033>044-050700- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE LUBBOCK TX 922 PM CDT WED JUN 4 2003 ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 200 AM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 479 UNTIL 200 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING... YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:27 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 63 min |
| Jun 4, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 60 min |
| Jun 4, 9:33 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 42 min |
| Jun 4, 9:35 PM CDT | Flash Flood Warning | LUB | Swisher | 3 hr |
| Jun 4, 9:42 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 63 min |
| Jun 4, 9:52 PM CDT | Flash Flood Warning | LUB | Castro | 113 min |
| Jun 4, 10:02 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 58 min |
| Jun 4, 10:07 PM CDT | Flash Flood Warning | LUB | Hale | 3 hr |
| Jun 4, 10:07 PM CDT | Tornado Warning | LUB | Bailey | 23 min |
| Jun 4, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 62 min |
| Jun 4, 10:14 PM CDT | Tornado Warning | LUB | Cochran | 61 min |
| Jun 4, 10:21 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 54 min |
| Jun 4, 10:32 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 28 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 62 min |
| Jun 4, 11:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Jun 4, 11:04 PM CDT | Flash Flood Warning | LUB | Floyd | 116 min |
| Jun 4, 11:12 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 63 min |
| Jun 4, 11:15 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 60 min |
| Jun 4, 11:16 PM CDT | Tornado Warning | LUB | Cochran | 44 min |
| Jun 4, 11:36 PM CDT | Tornado Warning | LUB | Yoakum | 39 min |
| Jun 4, 11:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 45 min |
| Jun 4, 11:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| Jun 4, 11:52 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 23 min |
| Jun 5, 12:05 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 55 min |
| Jun 5, 12:15 AM CDT | Severe Thunderstorm Warning | LUB | Dickens | 30 min |
| Jun 5, 1:00 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 30 min |
| Jun 5, 1:02 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 58 min |
| Jun 5, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 48 min |
Nearby
Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.